Thunderstorm Wind, Kent
- When
- June 4, 12:01 AM CST
- Where
- Kent County, Clairemont
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.117, -101.433
The Kent County Sheriff's Office reported 70 mph thunderstorm wind gusts.
15 thunderstorm wind, 13 hail, 5 flash flood, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 3, 2:34 PM CST, 9 hours 27 minutes earlier.
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 334 PM CDT TUE JUN 03 2003 DAY ONE... SLIGHT STRENGTHENING OF NORTHWESTERLY FLOW ALOFT PROGGED BY MORNING SHORT RANGE MODELS SUPPORTED BY LATEST UA DATA AND WV IMAGERY. IN FACT...WEAK MID-LEVEL WAVE WAS NOTED IN WV IMAGERY OVER NRN NM THIS MORNING. HOWEVER...RUC APPEARS TO BE THE ONLY MODEL THAT HAS HANDLED THE EVOLUTION OF LOW-LEVEL WX FEATURES REASONABLY WELL. AS OF MID-AFTERNOON...AN INVERTED SURFACE TROUGH WAS ORIENTED ACROSS EASTERN NM WITH PERHAPS A MESO-LOW SITUATED BETWEEN TCC AND CVS. A SWD MOVING COLD FRONT STRETCHED FROM THE ERN NM MESO-LOW ACROSS THE EXTREME SRN TX PANHANDLE...FROM NEAR HEREFORD TO SOUTH OF CDS. MEANWHILE...A WARM FRONT NEARLY BI-SECTS THE LBB CWFA FROM WEST TO EAST. THIS HAS CREATED MODERATE SOUTHEAST UPSLOPE FLOW ACROSS MUCH OF WEST TEXAS...PULLING DEEP BOUNDARY LEVEL MOISTURE WWD. INSTABILITY INCREASES FROM NE TO SW ACCORDINGLY WITH CAPE VALUES RANGING FROM AROUND 2000 J/KG IN THE NE ZONES TO GREATER THAN 3500 J/KG ACROSS THE SW ZONES. COMBINATION OF STRONG LOW-LEVEL SPEED/DIRECTIONAL SHEAR AND HIGH CAPE HAS CREATED A VERY FAVORABLE ENVIRONMENT FOR SEVERE TSRA THIS AFTERNOON AND EVENING. SEE LATEST SWODY1...SWOMCD AND HWOLBB FOR DETAILS. CONVECTION IS EXPECTED TO COALESCE INTO MCS BY LATE EVENING AS IT PROPAGATES SOUTHEAST ACROSS WEST TEXAS DURING THE OVERNIGHT AREAS...BRINGING MOST AREAS AT LEAST MODERATE RAINFALL. QUESTIONS ABOUND WITH RESPECT FOR WEDNESDAY/S TEMPERATURES AND PRECIPITATION CHANCES. ANY OUTFLOW-INDUCED CLOUD COVER LIKELY WILL HAVE A BIG IMPACT ON TEMPERATURES AND AFTERNOON INSTABILITY. DAYS TWO THROUGH SEVEN... NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE REGION AS A MID AND UPPER LEVEL RIDGE REMAINS ANCHORED ALONG THE WEST COAST THROUGH SATURDAY. RIDGE THEN BEGINS TO RETROGRADE TO NEAR 140W-145W BY TUESDAY WITH A TROF DEVELOPING ALONG THE PACIFIC NORTHWEST AND A WEAK/FLAT RIDGE MOVING EAST ACROSS THE SOUTHWESTERN CONUS. A SERIES OF STRONG SHORTWAVES MOVE OVER THE RIDGE AND SLIDE DOWN ALONG THE ROCKIES INTO THE PLAINS. ONE SHORTWAVE MOVES INTO THE NORTHERN PLAINS WEDNESDAY NIGHT WITH ANOTHER SHORTWAVE MOVING INTO MONTANA LATE FRIDAY. THIS SHORTWAVE THEN MOVES SOUTHEAST INTO THE CENTRAL PLAINS BY SATURDAY EVENING. LOW LEVEL UPSLOPE FLOW WILL CONTINUE ACROSS THE REGION THROUGH SATURDAY. WILL CONTINUE CHANCE TO SLIGHT CHANCE PRECIPITATION ACROSS THE RELIGION THROUGH SUNDAY WITH BEST CHANCES LATE AFTERNOON AND DURING THE NIGHT. A WARM FRONT BISECTING THE FORECAST AREA WEDNESDAY AFTERNOON WILL MOVE BACK TO THE SOUTH AND INTO THE NORTHERN PERMIAN BASIN BY THURSDAY MORNING WHERE IT IS EXPECTED TO REMAIN NEARLY STATIONARY. ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA FRIDAY MORNING. THE SHORTWAVE MOVING INTO THE PLAINS SUNDAY WILL PUSH A SECOND AND STRONGER COLD FRONT THROUGH THE REGION SUNDAY MORNING. FLOW ALOFT BECOMES NEAR ZONAL BEGINNING OF NEXT WEEK WITH A WEAK UPPER LEVEL RIDGE MOVING ACROSS THE AREA TUESDAY. WITH THUS KEEP MONDAY AND TUESDAY DRY. FCSTID = 08 FRIONA 59 78 58 79 / 60 20 40 20 TULIA 60 77 59 77 / 60 20 30 20 LUBBOCK 66 81 62 81 / 60 20 30 20 BROWNFIELD 66 85 64 83 / 60 20 40 20 CHILDRESS 63 75 64 80 / 60 20 30 20 ASPERMONT 68 80 67 83 / 60 20 30 20 .LBB...NONE.
TXZ021>044-040000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1136 AM CDT TUE JUN 3 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF THE SOUTHERN PANHANDLE...THE SOUTH PLAINS AND THE ROLLING PLAINS. A STATIONARY FRONT EXTENDED ACROSS SOUTHEASTERN NEW MEXICO AND THE PERMIAN BASIN LATE THIS MORNING. SOUTHEASTERLY LOW LEVEL FLOW ALONG AND NORTH OF THE FRONT HAS ALLOWED LOW LEVEL MOISTURE TO INCREASE INTO THE SOUTH PLAINS AREA THIS MORNING. WITH STRONG HEATING OF THE ATMOSPHERE THROUGH THE DAY...THE AIR MASS ACROSS THE AREA IS EXPECTED TO BECOME VERY UNSTABLE BY LATE THIS AFTERNOON. THE STATIONARY FRONT IS EXPECTED TO MOVE NORTHWARD AS A WARM FRONT TODAY IN RESPONSE TO SEVERAL UPPER LEVEL DISTURBANCES TRANSLATING OUT OF THE SOUTHERN ROCKIES AND INTO THE SOUTHERN PLAINS. BY LATE THIS AFTERNOON...A DRY LINE WILL EXTEND SOUTHWARD FROM THE WARM FRONT ACROSS EXTREME EASTERN NEW MEXICO. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRY LINE AND THE WARM FRONT BY LATE THIS AFTERNOON AND MOVE SOUTHEAST. THE COMBINATION OF STRONG INSTABILITY AND WIND SHEAR WILL RESULT IN FAVORABLE CONDITIONS FOR ORGANIZED SEVERE THUNDERSTORMS INCLUDING SUPERCELLS. GIANT HAIL AND VERY STRONG DOWNBURST WINDS ARE LIKELY FROM THESE STORMS. STORMS THAT MOVE SOUTHEAST ALONG AND NORTH OF THE NORTHWEST TO SOUTHEAST ORIENTED WARM FRONT WILL ALSO BE CAPABLE OF PRODUCING TORNADOES. .DAYS TWO THROUGH SEVEN... SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE SOUTH PLAINS... EXTREME SOUTHERN PANHANDLE AND ROLLING PLAINS WEDNESDAY AND THURSDAY AFTERNOONS AND EVENINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY TONIGHT. EJC
TXZ021>044-040500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 903 PM CDT TUE JUN 3 2003 THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORMS WATCH NUMBER 475 UNTIL MIDNIGHT CDT. THIS WATCH INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING COUNTIES. MOTLEY...COTTLE...FLOYD...HALE...BAILEY...LAMB...KING...DICKENS... CROSBY...LUBBOCK...HOCKLEY...COCHRAN...KENT...STONEWALL...GARZA... LYNN.. .TERRY AND YOAKUM...PARMER...CASTRO...SWISHER...BRISCOE... CHILDRESS AND HALL REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1101 PM CDT TUE JUN 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0934 PM 4 W SUNDOWN TX 1.00 IN HAIL
06/03/03 HOCKLEY
0920 PM 1 W WHITEFACE TX 1.00 IN HAIL
06/03/03 COCHRAN
0910 PM PEP TX 0.75 IN HAIL
06/03/03 HOCKLEY
0853 PM 6 N MORTON TX 0.88 IN HAIL
06/03/03 COCHRAN
0850 PM 12 W LITTLEFIELD TX 1.50 IN HAIL
06/03/03 LAMB
0848 PM 5 E ENOCHS TX 2.75 IN HAIL
06/03/03 BAILEY
0845 PM 5 NE ENOCHS TX 2.00 IN HAIL
06/03/03 BAILEY
0840 PM NEEDMORE TX 70 MPH TSTORM WIND
06/03/03 BAILEY 3 TELEPHONE POLES DOWN
0823 PM 7 NW SUDAN TX 1.75 IN HAIL
06/03/03 LAMB
0815 PM MULESHOE TX 1.75 IN HAIL
06/03/03 BAILEY
0815 PM 1 S NEW HOME TX 1.75 IN HAIL
06/03/03 LYNN
0755 PM 1 W BOVINA TX 0.88 IN HAIL
06/03/03 PARMER
0725 PM 2 NE BOVINA TX TORNADO
06/03/03 PARMER
0720 PM 8 N BOVINA TX TORNADO
06/03/03 PARMER
0715 PM 5 SW FRIONA TX TORNADO
06/03/03 PARMER
0657 PM 7 NW FRIONA TX 2.75 IN HAIL
06/03/03 PARMER
0653 PM 8 NW FRIONA TX 2.00 IN HAIL
06/03/03 PARMER
0640 PM 2 N FRIONA TX 0.88 IN HAIL
06/03/03 PARMER
0615 PM GRASSLAND TX 0.75 IN HAIL
06/03/03 LYNN
0600 PM POST TX 1.75 IN HAIL
06/03/03 GARZA
0555 PM 5 W SOUTHLAND TX 1.00 IN HAIL
06/03/03 LYNN
0544 PM 6 NW POST TX 1.75 IN HAIL
06/03/03 GARZA
0533 PM SLATON TX 1.00 IN HAIL
06/03/03 LUBBOCK
0524 PM 11 E SOUTHLAND TX 2.00 IN HAIL
06/03/03 GARZA
0515 PM RANSOM CANYON TX 1.75 IN HAIL
06/03/03 LUBBOCK
0502 PM 3 SW IDALOU TX 1.75 IN HAIL
06/03/03 LUBBOCK
0445 PM LUBBOCK INT. AIRPORT TX 1.75 IN HAIL
06/03/03 LUBBOCK
0441 PM LUBBOCK INT. AIRPORT TX 2.75 IN HAIL
06/03/03 LUBBOCK
0406 PM IDALOU TX 1.75 IN HAIL
06/03/03 LUBBOCK
0358 PM 5 NW IDALOU TX 1.75 IN HAIL
06/03/03 LUBBOCK
0352 PM 6 E NEW DEAL TX 1.00 IN HAIL
06/03/03 LUBBOCK
0344 PM 3 E NEW DEAL TX 0.75 IN HAIL
06/03/03 LUBBOCK
SGEThe Lubbock radar (KLBB), 62 km away, was scanning. The volume nearest the first event began at 05:58 UTC.
15 thunderstorm wind, 13 hail, 5 flash flood, 2 tornado. Local standard time, as filed.
The Kent County Sheriff's Office reported 70 mph thunderstorm wind gusts.
The West Texas Mesonet station northeast of town measured a 58 mph thunderstorm wind gust.
Widespread flooding was reported in and around Dimmitt.
The West Texas Mesonet station south of town measured a 59 mph thunderstorm wind gust.
Strong thunderstorm wind blew down trees, power lines, and fences.
Strong thunderstorm wind blew down power poles, damaged buildings. Strong wind and hail also destroyed crops.
Strong thunderstorm wind destroyed several center pivot irrigation systems and uprooted trees.
Portions of Highway 86 and Highway 87 were reported flooded.
The West Texas Mesonet station northeast of town measured a 72 mph thunderstorm wind gust.
Wind-driven hail destroyed at least 7000 acres of cotton.
A storm spotter reported a tornado over open country.
Strong thunderstorm wind damaged roofs in town and blew down trees and power poles.
Golfball to baseball size hail broke windows at the elementary school and damaged buildings in town.
Roads were reported flooded in and around Kress.
Strong thunderstorm wind blew down power lines and large tree limbs.
Widespread flooding was reported in town.
The Yoakum County Sheriff's Office reported a tornado over open country.
Widespread flooding was reported in town.
The West Texas Mesonet station southwest of town measured a 63 mph thunderstorm wind gust.
Strong thunderstorm wind blew down power lines and large tree limbs.
The West Texas Mesonet station west of town measured a 66 mph thunderstorm wind gust.
The Kent County Sheriff's Office reported 60 mph thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyThe tornado archive for Texas, 2003Warnings in Texas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368133, 5367581, 5366628, 5366629, 5366630, 5368111, 5367516, 5367805, 5365574, 5366631, 5367804, 5368115, 5368112, 5367582, 5365572, 5368114, 5368113, 5368117, 5368121, 5368122, 5368120, 5368118, 5368125, 5365573, 5368119, 5368126, 5368124, 5368116, 5368127, 5368123, 5368128, 5368129, 5368131, 5368132, 5368130.